Sucralose (Splenda) & Liver Issues

meonlybetter
on 5/5/12 11:51 am - Hughson, CA
 Has anyone out there experienced any liver issues that they can directly link to the use of sucralose (splenda)?   

I have had elevated liver enzymes since my RNY in April of 2010.  This, along with other symptoms, was one of the reasons cited to remove my gallbladder this past September.  The liver enzymes have come down "some" but are still elevated.

I also continue to have pain in the liver/gallbladder region.  I am working with my surgeon's office, my GP and possibly a specialist (based on the results of a recent ultrasound,)  but I'm trying to do some resear h of my own to help locate the "offender" to my liver.

There is so much propaganda on the internet about artificial sweetners, it's difficult to ferret out the truth.  Just thought I'd ask my reliable network of weight-lossers to see what the word on the street is!

Thanks in advance for your response! 

meonlybetter  

     

        
Huneypie
on 5/5/12 1:32 pm - London, United Kingdom
DS on 07/24/12
No liver issues but artificial sweetener gives me painful gas.  Stevia is fine and I stick to that.

I hope someone can advise on liver/sucralose.
PoohHag
on 5/5/12 3:34 pm - TN
VSG on 06/11/12 with
 My doctor tells me that when my liver enzymes are elevated that it means I have fatty liver disease.  I know you've had surgery already, but do you eat a lot of fat or carbs that could be getting stored in your liver?

As to the artificial sweeteners, those are good for no one.  Stick to stevia or go without.
meonlybetter
on 5/5/12 5:33 pm - Hughson, CA
 PoohHag,
Thank you for the suggestion, but it's definitely not fatty liver disease. I have a very low fat low carb diet. During my gallbladder surgery, surgeon commented that liver looked lean and healthy. 

As for the stevia, does it taste bitter to anyone besides me?

meonlybetter  

     

        
Herman
on 5/5/12 8:51 pm
 Just because you gallbladder is gone doesn't mean you can't still have sludge in the bile duct and that can cause those kind of symptoms, just as if you still had your gallbladder.
You are still making bile, all that your doctor removed was the storage place.
Ask them to check for the bile sludge in the duct.
 Lap-band 2007
 DS 2009
meonlybetter
on 5/5/12 11:24 pm - Hughson, CA
 Thank you!  I will certainly ask about that!

meonlybetter  

     

        
Huneypie
on 5/6/12 12:44 am - London, United Kingdom
DS on 07/24/12
On May 5, 2012 at 5:33 PM Pacific Time, meonlybetter wrote:
 PoohHag,
Thank you for the suggestion, but it's definitely not fatty liver disease. I have a very low fat low carb diet. During my gallbladder surgery, surgeon commented that liver looked lean and healthy. 

As for the stevia, does it taste bitter to anyone besides me?
Yes that's why I take my coffee, what I consider to be, under sweet.  You can have a small amount and it sweetens OK, any more and it tastes bitter.  In my book a little sweet is better than no sweet.

I've also heard people recommend trying different brands.  We're still very limited on stevia availability in the UK so I've not had the opportunity to try different brands yet.
dani02
on 5/6/12 5:21 am - Utica, MI

I can only answer for the stevia, Try different brands. They are very different
from each other. I like Stevia in the Raw, and my nutrtionist loves the Sweet
leaf. I dont. You can also try powder or liquid. The taste varies from those
also. And now they have flavored with vanilla. So there is something out
there for you. Dont give up.
 Please the artifical sweetners are really toxic for you. I would try and eat
as clean as possible to help solve your issue with
the liver enzymes.

good luck

Dani

MsBatt
on 5/5/12 8:06 pm
Are you still losing weight? Elevated liver enzymes are a fairly common side-effect of the RNY, and also of weight loss---but at two years out, yours *should* be getting back to normal.

I had elevated liver enzymes during the first six months post-op, but after that they've always been normal---and I use a good bit of Splenda. I sweeten my tea with it, and drinka gallon of tea each and every day. (I use 1/2 cup of Splenda per gallon of tea.)
H.a.l.a. B.
on 5/6/12 5:19 am
RNY on 05/14/08 with
I have been using stevia for over 10 years... and by now I am so used to it.   But there are some brands of stevia that do taste "funny".  Now I mostly use liquid stevia, mostly organic.  It used to be called "no bitter stevia" but it recently changed name..
I do get reaction form sucralose and other sweeteners ... In my case it is skin8n issue and bladder issue... But since it is chemical - I do believe that when used ass much as we do post op RNY - (at least some of us) it may affect the liver.  BTW: the sucralose may have cumulative effect - the longer you used it  the more may be stored in your body - and it may take longer for you to clean your body from it. When I used to use it (protein drinks, SF syrups, SF foods, vitamins ...etc) It took me a a while (2-3 weeks) before all my skin cleared.  Now - if I use it (sparingly) I may have a few symptoms for 2-3 days (bladder irritation) ... Some people can use that and are fine... but some of us maybe sensitive to that.  The only way you know for sure  if you can try and give that up for at least a month. (check your vitamins - some chewable use that)
Good luck.
BTW: I do live a pretty much splenda free diet and I do bake and use protein powders - but they are all natural. Same with protein bars. There are some that are very low sugar -carbs - but do not have the chemicals (at least they claim they don't)

H.a.l.a RNY 5/14/2008    

Need to bitch?  or Rave?  To find new R&R - 3.0 group..- send a PM -  to get included...

"Failure is not falling down, It is not getting up once you fell..."

 "So pick yourself up, dust yourself off, and start all over again...." 

deactivated member
on 5/6/12 10:08 am - waukesha, WI

just because you eat low fat doesn't mean you don't have fatty liver disease.  Increase liver enzymes could mean many different thinks.  I wouldn't worry about it to much.  I have had increase liver enzymes for more than 20 years.  The best thing you can do for it is lose weight.  Which you did.  It could just be a reaction to having your gallbladder remove.  It sounds like you are in good hands with your doctors. 

Artificial sweetners can be really bad for some and other can tolerate the sweetners.   It can cause multiple health problems.  I would try to cut down as much as possible.  I use stevia and coconut sugar for a sweetner.

Hope you get better soon.